Hail, Garfield
- When
- June 12, 6:50 AM CST
- Where
- Garfield County, North Enid
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.440, -97.870
Thunderstorms, some severe, that developed over southeast Colorado and southwest Kansas moved east-southeastward into northwest Oklahoma early in the morning on the 12th. The thunderstorms eventually formed into a bowing line that moved east-southeast through mid morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms, some severe, that developed over southeast Colorado and southwest Kansas moved east-southeastward into northwest Oklahoma early in the morning on the 12th. The thunderstorms eventually formed into a bowing line that moved east-southeast through mid morning. Hail over baseball size was reported in Payne county, with winds up to 60 mph reported farther north and west over north-central Oklahoma. Some damage was reported with the strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 6:28 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 728 AM CDT FRI JUN 12 2009 .UPDATE... PRECIP CHANCES WERE INCREASED AHEAD OF THE LINE OF THUNDERSTORMS MOVING ACROSS NORTHERN OK. && .PREV DISCUSSION... /ISSUED 237 AM CDT FRI JUN 12 2009/ DISCUSSION... NEAR-TERM CONCERNS ARE THE SEVERE T-STORMS NOW OVER SW KS. LEAD STORM N OF HARPER COUNTY HAS BEEN MOVING AT AN UNWAVERING 290/30KT WHICH EXTRAPOLATES INTO N ALFALFA COUNTY AROUND 0930-1000Z. STORMS HAVE NOT YET SHOWN SIGNS OF DEVELOPING UPSCALE INTO AN MCS... BUT ARE MAINTAINING DISCRETE CORES WHICH WILL SUPPORT LARGE HAIL AND POSSIBLY DAMAGING WINDS AS 0-6KM SHEAR REMAINS 40-50KT. STORMS HAVE EXHIBITED SUPERCELLULAR CHARACTERISTICS... WHICH IS NOT SURPRISING GIVEN 0-3KM SRH OF 400-1000 M2/S2 OVER MOST OF SW KS. ANY TORNADO POTENTIAL SHOULD DIMINISH AS THE STORMS MOVE E/ESE AWAY FROM STRONGER LOW-LEVEL SHEAR... BUT A FEW MAY MORPH MORE TOWARD A BOW ECHO CONFIGURATION WITH ATTENDANT DAMAGING WIND POTENTIAL GIVEN THE AVAILABLE DEEP-LAYER SHEAR. UPSTREAM UPPER TROF JUST OFF S CA PROGGED TO AMPLIFY TODAY... WHICH IN TURN WILL AMPLIFY A DOWNSTREAM RIDGE OVER CO/WY AREA. THIS WILL PLACE KS/OK AREA IN SLIGHTLY VEERED WNW FLOW ALOFT JUST DOWNSTREAM OF THE RIDGE AS EARLY AS THIS AFTERNOON. ENVIRONMENT THUS MAY STILL BECOME MORE FAVORABLE FOR UPSCALE EVOLUTION OF THE EXISTING CONVECTION INTO AN MCS... ALTHOUGH THIS MAY BE MORE LIKELY TO OCCUR E OF OUR CWA WITH A SUBSEQUENT ESE TRACK AWAY FROM OUR AREA. SUBTROPICAL RIDGE AXIS CURRENTLY W-E NEAR 25N IS FORECAST TO BEGIN SHIFTING N INTO AT LEAST S TX BY THE WEEKEND... WITH MORE RIDGING ALOFT ALSO EXTENDING N INTO OK/KS. STILL ENOUGH MID-LEVEL FLOW TO BE A CONCERN FOR STORM ORGANIZATION THROUGH AT LEAST EARLY NEXT WEEK... BUT THE INCREASED RIDGING ALOFT OVER THE AREA IS LIKELY TO KEEP ANY CONVECTION FROM BECOMING VERY WIDESPREAD. THUS THE POPS ARE KEPT ON THE LOW SIDE FOR MOST FORECAST PERIODS THROUGH EARLY NEXT WEEK... BUT THE CONTINUED PRESENCE OF A WEAK-BUT-RESILIENT SFC FRONTAL ZONE IN OR NEAR THE AREA WILL MEAN A CONTINUED CHANCE OF SOMETHING DEVELOPING IN NEARLY EVERY PERIOD. IT NOW APPEARS THAT HE SUBTROPICAL HIGH WILL BECOME MORE DOMINANT AS THE CENTER SHIFTS NORTHWARD AND CLOSER TO THE OK/NTX AREA AROUND THE MIDDLE OF NEXT WEEK. SUMMER-LIKE HEAT MAY RETURN TO MORE OF THE AREA BY THAT TIME. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 93 70 92 71 / 30 30 20 40 HOBART OK 93 68 93 72 / 20 20 20 30 WICHITA FALLS TX 97 72 100 76 / 20 20 20 30 GAGE OK 84 63 88 65 / 20 20 20 30 PONCA CITY OK 85 65 85 70 / 70 30 20 40 DURANT OK 93 74 93 74 / 20 30 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
441 AM CDT FRI JUN 12 2009
OKZ004>048-050>052-TXZ083>090-121700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
441 AM CDT FRI JUN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK IS NORTH AND EAST OF A LINE FROM BUFFALO...TO
FAIRVIEW...TO GUTHRIE...TO HOLDENVILLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 2 PM.
IMPACTS...
DAMAGE TO TENDER VEGETATION AND AUTOMOBILES FROM HAIL TO THE SIZE OF
GOLFBALLS.
DAMAGING WIND GUSTS UP TO 70 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
MORNING THROUGH EARLY THIS AFTERNOON.
DISCUSSION...
A CLUSTER OF THUNDERSTORMS IN SOUTHWEST KANSAS SUSTAINED BY LIFT
FROM AN APPROACHING UPPER LEVEL STORM SYSTEM WILL AFFECT NORTHERN
OKLAHOMA THIS MORNING. THOUGH STORMS EARLY THIS MORNING HAVE HAD A
HISTORY OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS ARE EXPECTED
TO BECOME THE PRIMARY THREAT FROM THIS CLUSTER. ANOTHER COMPLEX OF
STORMS IN NORTHWEST KANSAS COULD MAKE IT TO NORTHERN OKLAHOMA BY
LATE MORNING. THIS SECOND COMPLEX MAY WEAKEN AS IT MOVES THROUGH
AREAS OF SOUTHERN KANSAS AFFECTED BY EARLIER STORMS...BUT COULD ALSO
POSE A THREAT OF DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
A FRONTAL BOUNDARY IS FORECAST TO REMAIN OVER OR NEAR OKLAHOMA AND
NORTH TEXAS THROUGH THE WEEKEND. HIGH PRESSURE BUILDING NORTHWARD
FROM TEXAS WILL HAVE A TENDENCY TO SUPPRESS THUNDERSTORM
DEVELOPMENT. HOWEVER...WITH THE BOUNDARY CLOSE BY...ALONG WITH
PLENTY OF MOISTURE AND MODERATE TO STRONG JET STREAM FLOW...
THUNDERSTORM CHANCES WILL CONTINUE FROM SATURDAY INTO EARLY NEXT
WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 442 AM CDT FRI JUN 12 2009 OKZ004-121015- HARPER OK- 442 AM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 42 MILES NORTHEAST OF ROSSTON TO 21 MILES WEST OF ROSSTON AT 442 AM CDT...MOVING EAST SOUTHEAST AT 25 MPH. LARGE HAIL HAS BEEN REPORTED WITH SOME OF THESE THUNDERSTORMS. PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 518 AM CDT FRI JUN 12 2009 OKZ005-121100- WOODS OK- 518 AM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 41 MILES NORTHEAST OF CAMP HOUSTON TO 35 MILES WEST OF CAMP HOUSTON AT 518 AM CDT...MOVING EAST SOUTHEAST AT 25 MPH. PEOPLE IN NORTHERN WOODS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 639 AM CDT FRI JUN 12 2009 OKZ011-121215- MAJOR OK- 639 AM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY. THE LEADIING EDGE OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 30 MILES NORTH OF CLEO SPRINGS TO 18 MILES NORTH OF CHESTER AT 639 AM CDT...MOVING SOUTHEAST AT 35 MPH. PEOPLE IN MAJOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 12:52 UTC.
13 hail, 5 thunderstorm wind. Local standard time, as filed.
Power lines were snapped and some shingles were blown off of a roof. Monetary damage estimates were not available.
The winds were also estimated at 40 to 50 mph.
Baseball to three inch diameter hail was reported at the Stillwater Regional Airport.
Up to three inch diameter hail was reported at the campus of Oklahoma State University. Several cars were dented, with several also sustaining broken windshields. Monetary damage estimates were not available.
Hail up to ping-pong ball size was reported near Lake View Drive and Perkins Road.
Winds up to 60 mph were reported, along with up to three inch diameter hail.
Several car windshields were broken by the hail. Monetary damage estimates were not available.
Two to three inch diameter hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183615, 183616, 183617, 183636, 183618, 183619, 183620, 183622, 183623, 183624, 183625, 183626, 183628, 183629, 183633, 183638, 183631, 183632.